DHHS: Medical worker has ‘significant medical event’ following vaccination
State health officials are investigating after a medical worker experienced a "significant medical event" after receiving a COVID-19 vaccine.
LINCOLN, Neb. (KLKN) – State health officials are investigating after a medical worker experienced a “significant medical event” after receiving a COVID-19 vaccine.
The Department of Health and Human Services (DHHS) says a worker in the Four Corners Health District – identified only as being in their late 40s – had the reaction a week after receiving their first dose of the Moderna vaccine.
The event occurred in late March and the individual received the vaccine in Mid-March.
DHHS says the incident will be entered into VAERS, the Vaccine Adverse Event Reporting System, a national vaccine safety surveillance program run by CDC and the FDA.
Anytime a death or any adverse event occurs post vaccination, the case must be reported into VAERS, which allows the CDC and FDA to closely monitor and assess any adverse events, for ongoing safety evaluations.
Dr. Gary Anthone, Nebraska’s Chief Medical Officer said, “We are truly saddened to learn of this occurrence. It has been a tremendously tough year for Nebraskans and especially health care staff who have been on the frontlines of the pandemic since last year. We will share the results of the CDC review as soon as they are provided to us. While we remain confident in the safety of the vaccine, we will continue to monitor these types of situations. I cannot speculate on this particular incident; however, it is more likely that underlying factors contribute to medical events when they occur days or weeks after a vaccine has been administered. I cannot stress how important it is for individuals concerned about vaccination, particularly if they may have high-risk conditions, to consult their medical provider.”
Over 405,162 Moderna vaccinations have been administered in Nebraska to-date.
Officials say vaccination is the best line of defense against the COVID-19 pandemic.